Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2001, 4:38 PM EDT for Ingham County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2001, 4:38 PM EDT (20:38 UTC)
- Expired
- Apr 23, 2001, 5:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WUUS53 KGRR 232038 SVRGRR MIC065-232100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 438 PM EDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 3 MILES SOUTHWEST OF EAST LANSING TO 5 MILES SOUTHWEST OF LESLIE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HASLETT...OKEMOS AROUND 445 PM EDT BUNKER HILL...DANSVILLE...FITCHBURG AROUND 450 PM EDT STOCKBRIDGE...WEBBERVILLE...WILLIAMSTON AROUND 455 PM EDT BELL OAK AROUND 500 PM EDT DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:40 PM EDT, 58 minutes earlier.
Area forecast discussion, Apr 23, 3:40 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 PM EDT MON APR 23 2001 FORECAST PROBLEMS THROUGH FIRST 5 PERIODS INCLUDE POPS AND POTENTIAL FOR BOTH STRONG CONVECTIVE AND NONCONVECTIVE WINDS THIS EVENING...AS WELL AS TEMPS IN THE STRONG CAA TONIGHT/TUE AND HOW COLD THE MINS WILL GET WED MORNING. FIRST BATCH OF PREFRONTAL SHOWERS AND TSRA MOVING THROUGH GRR FA ATTM. ANOTHER AREA OF LINEAR CONVECTION OVER NE ILLINOIS ABOUT TO ENTER SOUTHERN LAKE MICHIGAN MOVING NE. DEW POINTS STILL AROUND 60 ACROSS THE CWA...THOUGH THE RAIN HAS BROUGHT TEMPS DOWN A FEW DEGREES. MODEL SOUNDINGS SUGGEST RAPID MIDLEVEL DRYING THIS EVENING IN ADVANCE OF SFC COLD FRONT. THE ONLY REAL FOCUS FOR SEVERE STORMS THIS EVENING WILL BE LOWER LEVEL LIFT ASSOC WITH FRONT...AS MID-UPPER LEVEL LIFT IS RATHER WEAK. FRONT COMES THROUGH THIS EVENING...WITH STRONG CAA BEHIND FRONT MIXING DOWN RATHER STRONG WINDS. LOOKING UPSTREAM THIS AFTERNOON BEHIND THE FRONT OVER IOWA...SEE MANY AREAS GUSTING OVER 30 KTS. WILL MENTION WINDY CONDITIONS THIS EVENING WITH GUSTS TO 40...JUST BELOW ADV CRITERIA. TEMPS WILL TAKE A QUICK TUMBLE AS WELL...WITH MID-AFTERNOON READINGS IN THE LOWER 40S SEEN ACROSS IOWA. OTHER QUESTION IS FOR WRAP AROUND PRECIP LATER TONIGHT. DEEPEST MOISTURE MOVES TO THE NORTH OF GRR CWA OVERNIGHT. ALTHOUGH SOME SPRINKLES MAY BE ACROSS FAR NORTHERN CWA... WILL LEAVE OUT MENTION AT THIS POINT. CAA CONTINUES INTO TUE MORNING WITH AXIS OF 850 THERMAL TROUGH MOVING ACROSS DURING THE AFTERNOON. ENOUGH LOW LEVEL MOISTURE PERSISTS THROUGH AFTERNOON TO PRODUCE A A GOOD CU DECK WHICH SHOULD KEEP MAXES FROM RISING MUCH ABOVE 50. SFC RIDGING BUILDING IN TUE NIGHT. SHOULD BE ENOUGH CLEARING TO ALLOW TEMPS TO DROP BELOW FREEZING MOST PLACES. FWC TEMPS OF MID 20S IN LAN TUE NIGHT. OSTUNO EXTENDED FORECAST DISCUSSION... BASICALLY THROUGH THE EXTENDED...WILL CONTINUE TO FEATURE A WARMING TREND. MODELS SHOW WARM BUT DRY AIR ADVECTION DEVELOPING ON THURSDAY...AND THEN CONTINUING INTO FRIDAY. THE AVN TRENDED WARMER THAN THE MRF FOR THE WEEKEND IN TERMS OF 850 MB TEMPERATURES...BUT THE EUROPEAN SUGGESTS A BACKDOOR COLD FRONT DROPPING DOWN FROM THE NORTH. WILL KEEP CONTINUITY WITH THE PREVIOUS EXTENDED...AND FEATURE THE WARMER TEMPERATURES. IF THE EUROPEAN VERIFIES...MAY NOT GET AS WARM AS CURRENTLY FORECAST. WITH NORTHEAST WINDS ACROSS THE GULF...DEEP MOISTURE IS CUT OFF. ANY OPPORTUNITY FOR SHOWERS WILL BE BRIEF. WITHOUT ANY STRONG FOCUSING MECHANISMS AND A LACK OF MOISTURE...WILL CONTINUE WITH A DRY EXTENDED. MJS .GRR...NONE.
In the hours before
Special weather statement, Apr 23, 4:35 PM EDT, 3 minutes before
MIZ067-074-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT MON APR 23 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM AND JACKSON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:20 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 25 min |
| Apr 23, 7:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 40 min |
| Apr 23, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.